Wisconsin, 2019

Tornado in Wisconsin, June 14, 2019

June 14, 2019 · NWS DLH · 1 event in 1 county or zone

During the evening of June 14, 2019, thunderstorms moved over Price County. 2 miles west-northwest of Ogema.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

During the evening of June 14, 2019, thunderstorms moved over Price County. One of the storms produced a tornado which began 4.1 miles west-northwest of Kennan and ended 2.2 miles west-northwest of Ogema. Sporadic damage was reported which is consistent with an EF-0 tornado with peak winds of 65-75 mph. The tornado was well-documented with numerous photos and videos during its life.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 14, 5:53 PM CST, 1 minute earlier.

Area forecast discussion, Jun 14, 5:53 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Duluth MN
653 PM CDT Fri Jun 14 2019

.SHORT TERM...(This evening through Saturday)
Issued at 306 PM CDT Fri Jun 14 2019

Quite a busy afternoon weather wise, as a compact upper level
feature pinwheels south across the upper Great Lakes area. There
will be a period this evening where instability and lift coincide
to generate the potential for stronger storms and flash flooding.
Overall, the CAPE profile is skinny and tall, but there should be
sufficient shear to hold a few cells together. The story gets more
complicated as the impinging forcing from the north collides with
a fairly stiff southerly flow warm front/LLJ combo which should
act to slow down the progression of the thunderstorms and begin to
move them more laterally (or more west to east) across NW
Wisconsin. This area has already seen over an inch of rainfall
from last night's system, so anything these storms produce has
greater potential for flash flooding there. Now, that being said,
models prefer the northern systems momentum and glide the overall
line to the south at a clip fast enough to mitigate flooding
potential, but if that doesn't pan out, training could be an
issue. The WPC has NW WI in a marginal risk for excessive rainfall
while the SPC has a similar area for marginal chances of severe
weather with hail and wind being the primary threats.

High pressure tries to nose in overnight from the north ending
convection, but a upper level short wave is itching to cross the
region on Saturday for increase chances of precip near Brainerd.
Eventually, this same wave will overcome the high pressure and
drape a precip shield through the Northland early Sunday.

.LONG TERM...(Saturday night through Friday)
Issued at 306 PM CDT Fri Jun 14 2019

A trough of low pressure will dig into the Upper Midwest Sunday
with cyclonic vorticity advection aloft and weak cold air
advection. Showers and storms may be ongoing at 12Z and will
likely taper off as they lift generally toward the east or
northeast during the day into the evening. Any storms which
develop should remain below severe limits. Temperatures will be
well below seasonal norms with highs in the middle and upper 40s
near the Twin Ports and inland due to easterly and northeasterly
winds off Lake Superior along with cloudy skies and showers.
Persistent northwest flow aloft is will continue into the work
week. Only a slight chance of showers lingers into Monday, mainly
over central and north-central Minnesota. Temperatures will trend
a little warmer, but will still remain below normal.

The flow aloft becomes more zonal Tuesday and Tuesday night
before another shortwave trough begins to develop Wednesday
afternoon and evening. A few isolated showers are possible due to
diurnal heating during the afternoon hours. Clouds return with
the a warm front surging northward through the area Wednesday
afternoon. Showers and storms may fire over the eastern Dakotas
and northwest Minnesota along the front late in the afternoon.
The storms will likely spread eastward overnight with a
strengthening low-level jet. Another cutoff upper-low will drift
over the region Thursday into Friday which will bring another
period of cooler temperatures, showers and isolated storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 653 PM CDT Fri Jun 14 2019

VFR conditions are expected to prevail at all TAF sites through
most of the TAF period, with a few exceptions possible due to
isolated showers/storms. In general ceilings should remain around
5-6kft through the evening hours with isolated showers/storms in
parts of east-central MN and northwest Wisconsin as a cold front
moves through, winds out of the northeast at 5 to 10 knots. On
Saturday winds become more easterly at 5 to 10 knots, a few gusts
to near 20 knots possible at DLH and BRD. Lower ceilings will move
in from the west associated with a broad area of light rain, with
BRD possibly falling to MVFR ceilings late in the afternoon,
otherwise remaining VFR at all other sites.

&&

.MARINE...
Issued at 306 PM CDT Fri Jun 14 2019

A cold front moving southward across western Lake Superior will
shift winds northeasterly tonight and be accompanied with a brief
increase in wind speeds to 15 knots. Northeast winds are expected
to continue tonight through Sunday before backing northerly early
Monday morning. Wind speeds will be 15 knots or less through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  46  60  43  55 /  70  30  50  40
INL  43  67  46  64 /  10  10  30  30
BRD  53  63  48  62 /  70  60  70  40
HYR  50  67  47  63 /  80  40  60  40
ASX  45  59  44  58 /  70  30  50  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Wolfe
LONG TERM...Huyck
AVIATION...JJM
MARINE...Huyck
Hazardous weather outlook, Jun 14, 2:36 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
336 PM CDT Fri Jun 14 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
336 PM CDT Fri Jun 14 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected to develop this afternoon and linger
this evening especially across northwest Wisconsin. If these
storms repeatedly cross the same areas, flash flooding may be a
concern. There is also a small chance that a few storms may become
severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Sunday and Sunday night, then
again Wednesday night through Thursday night. Storms may be strong
at any point during those times and the storms Wednesday evening
into Thursday have the best potential for large hail, damaging
wind gusts, and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

LSZ121-140>148-152045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
336 PM CDT Fri Jun 14 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible along the north shore waters
and in the southwest arm of Lake Superior through this evening. A
few storms may be strong with occasional cloud-to-ground
lightning, brief gusty winds, and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday and Sunday, then again
Wednesday night through Thursday night. Some of the storms may be
strong, especially Wednesday night and Thursday morning.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 14, 4:33 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
533 PM CDT Fri Jun 14 2019

MNZ025-033>035-142300-
Northern Aitkin-Crow Wing-North Cass-South Cass-
533 PM CDT Fri Jun 14 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
AITKIN...CENTRAL CASS AND NORTHERN CROW WING COUNTIES...

At 532 PM CDT, strong thunderstorms were along a line extending from
Hackensack, to 7 miles south of Woman Lake, to near Outing, and
moving southeast at 15 mph.

Wind gusts up to 30 mph, dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Crosslake, Pine River, Emily, Fifty Lakes, Hackensack, Backus,
Outing, Woman Lake, Waukenabo, Ten Mile Lake, Chickamaw Beach, Little
Pine, Manhattan Beach, Lake Roosevelt, Lower Hay Lake, Pheasant Lake,
Lake Ada, Waldeck, Big Trout Lake, and Pontoria.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4702 9447 4689 9417 4688 9374 4662 9341
      4662 9408 4674 9454 4694 9466 4702 9467
TIME...MOT...LOC 2232Z 325DEG 14KT 4693 9452 4684 9430 4682 9382

Moore
Local storm report, Jun 14, 4:41 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
541 PM CDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 N PONTORIA            46.91N 94.34W
06/14/2019  E0.25 INCH       CASS               MN   PUBLIC

            LOTS OF PEA SIZED HAIL. COMPLETELY COVERING
            THE GROUND. LASTED APPROXIMATELY 15 MINUTES.

&&

WL
Local storm report, Jun 14, 4:58 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
558 PM CDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 SE HACKENSACK         46.89N 94.45W
06/14/2019  E0.25 INCH       CASS               MN   PUBLIC

&&

WL
Special weather statement, Jun 14, 5:01 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
601 PM CDT Fri Jun 14 2019

MNZ025-033-034-142330-
Crow Wing-North Cass-South Cass-
601 PM CDT Fri Jun 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL CASS AND
NORTHERN CROW WING COUNTIES...

At 600 PM CDT, strong thunderstorms were along a line extending from
near Huntersville, to near Fifty Lakes, and moving southeast at 25
mph.

Wind gusts up to 30 mph, penny size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Crosslake and Fifty Lakes around 605 PM CDT.
  Breezy Point around 615 PM CDT.

Other locations impacted by these storms include Jenkins, Swanburg,
Lower Whitefish Lake, Oshawa, Lower Hay Lake, Lake Ada, Chickamaw
Beach, Big Trout Lake, Pontoria and Manhattan Beach.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4680 9479 4680 9466 4688 9466 4687 9428
      4668 9390 4659 9381 4661 9478
TIME...MOT...LOC 2300Z 315DEG 20KT 4680 9482 4674 9417

Moore
Local storm report, Jun 14, 5:15 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
615 PM CDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             5 SSE PONTORIA          46.79N 94.29W
06/14/2019  E0.25 INCH       CROW WING          MN   PUBLIC

&&

WL
Special weather statement, Jun 14, 5:32 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
632 PM CDT Fri Jun 14 2019

MNZ033-034-150000-
Crow Wing-South Cass-
632 PM CDT Fri Jun 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
NORTHERN CROW WING COUNTIES...

At 632 PM CDT,strong thunderstorms were along a line extending from
near Poplar, to near Pequot Lakes, to 7 miles northwest of Cuyuna,
and moving southeast at 25 mph.

Wind gusts up to 30 mph, dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Pequot Lakes around 635 PM CDT.
  Crosby, Nisswa, Cuyuna and Gull Lake around 650 PM CDT.
  Ironton and Leader around 655 PM CDT.
  Deerwood and Merrifield around 700 PM CDT.

Other locations impacted by these storms include Legionville, Lower
Hay Lake, Wolford, North Long Lake, Riverton, Cuyuna Country State
Park, Upper Mission Lake, Lake Hubert, Trommald and Lake Shore.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4680 9479 4680 9403 4658 9381 4639 9381
      4640 9443 4655 9478
TIME...MOT...LOC 2332Z 321DEG 20KT 4667 9466 4659 9438 4659 9403

Moore

The radar

The Duluth radar (KDLH), 186 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Price

When
June 14, 5:54 PM CST to 6:36 PM CST
Where
Price County, 4.57 mi WNW of Kennan to 2.06 mi WSW of Ogema
Rating
EF0
Path length
17.4 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
45.550, -90.670

The tornado began at 654 PM CDT just east of Rusk Road and north of US Highway 8 in a wooded area and moved toward the east-southeast. Large hardwood branches were broken on County Road J just north of US Highway 8 northwest of Kennan. It crossed US Highway 8 near County Highway N on the northeast side of Kennan with no visible damage. The tornado crossed Midway Road east of Woodlawn Road to the west-southwest of Catawba and flipped a chicken coop and removed a roof from an outbuilding. It then continued east-southeast and crossed County Road I between Main Street and Moonshine Alley where a farmstead lost shingles off a single family home and several trees were damaged. It was at this location that the tornado reached its peak intensity. The tornado continued to move toward the east-southeast with little damage observed until it crossed County Road O and Otteson Road west of Ogema. A softwood tree and several large branches were broken as it crossed County Road O. As the tornado crossed Otteson Road it dished in overhead doors attached to an outbuilding, rolled a farm tractor onto its side, pushed a shed several yards, and partially removed the shingles from the same shed. The tornado lifted at 736 PM CDT in a wooded area south of Otteson Road and west of 10 Crossing Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyThe tornado archive for Wisconsin, 2019Warnings in Wisconsin, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836059.